Tonight on BBC news there is a warning about Acomplia, or Rimonobant as it is also known.
The European drugs watchdog is recommending doctors do not prescribe the anti-obesity drug rimonabant, also known as Acomplia. The European Medicines Agency has said the risk of serious psychiatric problems and even suicide are too high.
However, this warning was first sounded on BBC news on 19.7.07 – over a year ago!
A weight loss drug used by thousands is unsafe for those also taking antidepressants, health watchdogs warn. The European Medicines Agency advises patients with ongoing major depression or those on antidepressants against taking rimonabant.
About 41,000 UK patients have been treated with rimonabant since it was launched in the UK in June 2006.
Last month US safety officials voted to ban the pill amid concerns about increased suicide risk.
Rimonabant, brand name Acomplia, is currently recommended for obese patients with a risk of developing diabetes or cardiovascular disease.
It works by blocking receptors in the part of the brain that regulates food intake and the body’s ability to break down sugars and fats in the blood.
The UK’s National Institute of Clinical and Health Excellence is currently appraising the drug for use on the NHS.
The EMEA said doctors in the EU had been warned “of the risk of psychiatric side effects” since June 2006 but it was now upgrading this warning.
But the agency concluded that the benefits of Acomplia continue to outweigh its risks, except in patients with ongoing major depression or taking antidepressants.
Evidence suggests that one in 10 people who take rimonabant may develop psychiatric side effects.
The commonest psychiatric side effects are low mood and depression. Anxiety, irritability, nervousness and sleep disorders may also occur.
Approximately one patient in every 100 may experience suicidal thoughts.
Up to the end of June 2007, the UK’s drug safety regulator, the Medicines and Healthcare products Regulatory Agency, had received a total of 318 cases, from UK sources, of adverse drug reactions which were suspected to have been caused by rimonabant.
This included 364 psychiatric reactions. Amongst these, there were 48 reports of depression, 16 reports of suicidal thoughts and one report of self-injury.
The MHRA advised: “If you start to experience symptoms of depression while taking Acomplia, or if you are currently being treated with antidepressants, consult your doctor.
“If you have had depression in the past but feel well on Acomplia, you should continue treatment with Acomplia and discuss your treatment with your doctor at your next routine appointment.”
Sanofi-aventis, the drug company that makes Acomplia, said the product’s labelling had been updated accordingly.
“Acomplia is now contraindicated in patients with ongoing major depressive illness and/or ongoing anti-depressive treatment.
“‘Special Warnings and Precautions’ of the Summary of Product Characteristics (SmPC) have been updated as well to include information on depressive disorders,” a statement from the company said.